Alert archive / New Mexico / Flash Flood Warnings in 2014

Flash Flood Warning 56, NWS El Paso, TX

September 17, 2014Sierra County, New Mexico

NWS El Paso, TX issued this flash flood warning at Sep 17, 2014, 9:02 AM MDT for Sierra County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 17, 2014, 9:02 AM MDT (15:02 UTC)
Expired
Sep 17, 2014, 12:00 PM MDT
In force
3 hr
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Flood severity
None

County Sierra County, NM

The radar

The Holloman AFB radar (KHDX), 138 km from the middle of the area, began a volume at 15:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 3.0 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2014-09-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 289 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2014-09-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 213 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
289 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
915 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
213 m²/s²
0-3 km storm-relative helicity
242 m²/s²
Significant tornado parameter
0.2
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

520 
WGUS54 KEPZ 171502
FFWEPZ
NMC051-171800-
/O.NEW.KEPZ.FF.W.0056.140917T1502Z-140917T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EL PASO TX
902 AM MDT WED SEP 17 2014

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN SIERRA COUNTY IN NORTH CENTRAL NEW MEXICO...

* UNTIL NOON MDT

* AT 858 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE
  WARNED AREA.

* LOCATIONS IMPACTED INCLUDE...
  HILLSBORO...
  LAKE VALLEY...
  KINGSTON...
  ARREY...
  

THE WARNED AREA RECIEVED HEAVY RAIN DURING THE OVERNIGHT HOURS AND 
NOW ANOTHER BAND OF HEAVY RAIN WAS MOVING INTO THE AREA. THE GROUND 
IN THE AREA IS SATURATED AND ANY ADDITIONAL RAIN WILL LEAD TO 
EXCESSIVE RUNOFF. ALL THE CREEKS AND SOME OF THE LOW WATER CROSSING 
ARE RUNNING...ESPECIALLY ALONG STATE HIGHWAY 27 SOUTH OF HILLSBORO. 
NEVER DRIVE YOUR CAR ACROSS A FLOODED ROADWAY. TURN AROUND DON'T 
DROWN! 

LAT...LON 3312 10752 3309 10740 3304 10731 3277 10731
      3261 10732 3261 10761 3263 10774 3273 10771
      3278 10772 3290 10775 3304 10783 3313 10784

$$

TSB
1 follow-up statement
831 
WGUS74 KEPZ 171757
FFSEPZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
1157 AM MDT WED SEP 17 2014

NMC051-171810-
/O.EXP.KEPZ.FF.W.0056.000000T0000Z-140917T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SIERRA NM-
1157 AM MDT WED SEP 17 2014

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR SOUTHWESTERN SIERRA
COUNTY WILL BE ALLOWED TO EXPIRE AT NOON MDT...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. ARROYOS
OR STREAMS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT.

BE AWARE OF POSSIBLE DEBRIS SCATTERED ACROSS ROADWAYS AT WASHES AND 
LOW WATER CROSSINGS. IF YOU HAVE OBSERVED FLOODING...PLEASE REPORT 
IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3312 10752 3309 10740 3304 10731 3277 10731
      3261 10732 3261 10761 3263 10774 3273 10771
      3278 10772 3290 10775 3304 10783 3313 10784

$$

DN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 17, 3:23 AM MDT, 5 hours 39 minutes earlier.

Area forecast discussion, Sep 17, 3:23 AM MDT, 5 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
323 AM MDT WED SEP 17 2014

.SYNOPSIS...
OVERNIGHT A BROAD AREA OF SHOWERS ASSOCIATED WITH ANOTHER BAND OFF
OF TROPICAL STORM ODILE SLOWLY MOVED NORTH ACROSS THE PORTIONS OF
SOUTHERN NEW MEXICO WEST OF THE RIO GRANDE. TODAY MUCH OF THE AREA
WILL SEE A SHORT BREAK IN PRECIPITATION IN A DRY SLOT AHEAD OF THE
APPROACH OF THE MAIN STORM SYSTEM TONIGHT. STILL EXPECT A LOT OF
CLOUD COVER AND ISOLATED TO SCATTERED SHOWERS WITH A FEW
THUNDERSTORMS. THE THREAT OF FLASH FLOODING CONTINUES WITH SOME
STREAM AND RIVER FLOODING ALSO INCREASING IN LIKELY HOOD TONIGHT.
TONIGHT THE REMNANTS OF ODILE WILL MOVE ACROSS SOUTHEAST ARIZONA
AS IT TRACKS TOWARD THE GILA REGION. THIS WILL BRING ANOTHER GOOD
SHOT AT WIDESPREAD AND NUMEROUS RAIN. SOME OF IT COULD BE VERY
HEAVY WITH FLASH FLOOD RESULTS. A FLASH FLOOD WATCH REMAINS IN
EFFECT THROUGH MIDNIGHT THURSDAY NIGHT. LOOKING AHEAD...DRIER
CONDITIONS WILL RETURN LATER IN THE DAY FRIDAY AS THE SYSTEM EXITS
THE REGION...HOWEVER RESIDUAL MOISTURE WILL HANG BACK TO KEEP THE
POTENTIAL FOR SHOWERS AND THUNDERSTORM IN PLAY ACROSS THE AREA
THROUGH THE WEEKEND AND INTO NEXT WEEK.

&&

.DISCUSSION...
STILL UNDER THE GUN ACROSS SOUTHERN NEW MEXICO AND FAR WEST TEXAS
AS FORMER HURRICANE ODILE CONTINUES TO TRACK AS FORECAST TOWARD
TUCSON. THE EXPECTED BAND OF PRECIPITATION IS IN PROGRESS
OVERNIGHT BUT DISPLACED A BIT WEST OF MONDAY NIGHT'S RAIN PATH.
ALL AREAS WEST OF THE RIO GRANDE ARE GETTING A FAIR AMOUNT OF
RAIN...BUT EL PASO...HUDSPETH AND OTERO COUNTIES HAVE BEEN LEFT
OUT AS OF 3AM. LOOKING AT IR SATELLITE IMAGERY...IT APPEARS THE
PROBABILITY OF THOSE COUNTIES GETTING MUCH DURING THE COURSE OF
THE MORNING IS MINIMAL. DRY SLOTTING IS WORKING IN FROM THE SOUTH
ON THE FRONT SIDE OF THE STORM AND THE BAND IS TRACKING NORTH WITH
LITTLE ADDITION DEVELOPMENT SOUTH.

HOWEVER TODAY WE STAND A SLIGHTLY BETTER CHANCE OF SEEING SOME
THUNDERSTORM DEVELOPMENT WITH THE DRY SLOT. POSSIBILITY OF SEEING
A BIT OF SUNSHINE IS BETTER AND SURFACE TEMPS SHOULD BE A BIT
WARMER. WITH THE ABUNDANT MOISTURE...PW'S STILL ABOVE 1.6"...AND
SURFACE DEWPOINTS IN THE 60S THE ATMOSPHERE SHOULD BE QUICK TO
DESTABILIZE EVEN ABSENT OF ANY DYNAMICS ASSOCIATED WITH ODILE.
THUS WE KEEP THE POPS UP DESPITE THE INTERLUDE BETWEEN THE LATEST
BAND AND THE ARRIVAL OF THE SYSTEM TONIGHT.

LIKE WE DID YESTERDAY...WE MIGHT SEE A BREAK IN THE WIDESPREAD RAIN
DURING THE DAYTIME HOURS TODAY. NIGHT LIKE THE LAST TWO WE EXPECT
ANOTHER UP-TIC IN RAIN CHANCES...THUS POPS IN THE 70-100% PROBABILITY
ARE COMMON AND STORM TOTAL PRECIP AMOUNTS ARE IN THE 1-3" RANGE
EAST...2-4" CENTRAL...3-5" WESTERN LOWLANDS...4-6" AREA MOUNTAINS.
THERE WILL BE GREAT VARIABILITY IN THE PCPN AMOUNT ACROSS THE
REGION AND GREATER AMOUNTS UP TO 8-9" OVER LOCAL AREAS WILL BE
POSSIBLE. THOSE GREATER AMOUNTS WILL LIKELY BE OVER AREAS MTNS.
NEEDLESS TO SAY WE CONTINUE THE FLASH FLOOD WATCH...AND REMAINS IN
EFFECT THROUGH THURSDAY NIGHT AT MIDNIGHT. OF SPECIAL NOTE WILL
BE THE POTENTIAL FOR RIVER AND STREAM FLOODING ACROSS THE REGION.

FRIDAY THE SYSTEM WILL BE TO OUR NORTH AND WILL BEGIN TRACKING
EAST OUT OF THE SOUTHERN ROCKIES INTO THE CENTRAL PLAINS. WE
SHOULD SEE DIMINISHING RAIN COVERAGE FROM WEST TO EAST DURING THE
DAY. DRIER AIR IN WESTERLY AIR BEHIND THE SYSTEM WILL MOVE OVER
THE REGION LATE FRI AND THROUGH THE WEEKEND. WE WON'T TOTALLY DRY
OUT THE AIRMASS SO WE'LL KEEP CHANCES FOR ISOLATED LOWLAND AND
SCATTERED MOUNTAIN SHOWERS AND STORMS OVER THE AREA THROUGH THE
WEEKEND.

MODELS SHOW A BACKDOOR FRONT TO PUSH IN FROM THE NORTH AND EAST
EARLY SUNDAY...WHILE AN UPPER LOW PRESSES IN FROM THE WEST. THIS
SHOULD RAMP UP OUR CHANCE OF SHOWERS AND STORMS AFTER A DOWN-TICK
DAY ON SATURDAY.

NEXT WEEK WE WILL BE WATCHING YET ANOTHER TROPICAL SYSTEM
ATTEMPTING TO CRAWL UP THE BAJA...MUCH LIKE NORBERT DID. IT COULD
GIVE US ANOTHER PERIOD OF INCREASED MOISTURE AND RAIN CHANCES FOR
NEXT WEEK...BUT THE LIKELY HOOD IS THAT IT WILL TURN OUT TO SEA.

&&

.AVIATION...VALID 17/12Z - 18/12Z...
IMPULSES ROTATING SLOWLY UP AROUND THE EASTERN SIDE OF TROPICAL
STORM ODILE...WILL KEEP SKIES CLOUDY WITH LOW CLOUDS. SCATTERED TO
NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED TODAY AND
ESPECIALLY TONIGHT ACROSS SOUTHERN NM / WEST TX THROUGH 12Z
THURSDAY. SKIES WILL REMAIN MOSTLY CLOUDY TO OVERCAST THROUGH THE
PERIOD. LOOK FOR LOWLAND CLDS SCT 010-020 BKN-OVC CIGS TO 030-050
AGL...WITH SCT VIS TO 3 SM IN -SHRA/SHRA AND TSRA. CIGS TO 005
NEAR MTNS OVER LOWLANDS. LOOK FOR LIFR BKN MTN OBSCURATIONS
THROUGH PD. EXPECT GENERALLY LIGHT TURBC OUTSIDE STORMS. WINDS
WILL BE FROM ENE-SE AROUND 06-09 KTS.

&&

.FIRE WEATHER...
MODELS ARE NOW IN MUCH BETTER AGREEMENT IN FORECASTING TRACK OF NOW
TROPICAL STORM ODILE OVER ARIZONA WEDNESDAY AND THURSDAY.  FEATURE
WILL BRING AN EXTENDED PERIOD OF VERY WET WEATHER TO NEW MEXICO AND
WEST TEXAS THROUGH AT LEAST THURSDAY...AS IT INITIALLY HEADS NORTH
EAST INTO ARIZONA...THEN EAST NORTHEAST INTO WESTERN NM.  RAINFALL
AMOUNTS UP TO 2-5 INCHES ARE POSSIBLE THROUGH THURSDAY MORNING...
WITH UP TO 9 INCHES OVER HIGHER ELEVATIONS. BY FRIDAY EVENING
ANOTHER COUPLE OF INCHES OF ADDITIONAL RAINFALL ARE POSSIBLE. A
FLASH FLOOD WATCH REMAINS IN EFFECT FOR ALL AREAS UNTIL MIDNIGHT
FRIDAY. A BIT DRIER FOR LATE FRIDAY AND SATURDAY. A BACKDOOR FRONT
PUSHING IN FROM THE EAST AND AN UPPER TROUGH PRESSING IN FROM THE
WEST WILL INCREASE RAIN CHANCES SUNDAY THROUGH TUESDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 84  68  82  69  87 /  60  80  80  50  30
SIERRA BLANCA           82  63  78  62  82 /  50  70  80  40  30
LAS CRUCES              82  65  77  66  85 /  60  90  80  50  20
ALAMOGORDO              81  64  78  65  86 /  80 100 100  80  30
CLOUDCROFT              58  49  58  49  66 / 100 100 100 100  50
TRUTH OR CONSEQUENCES   79  64  75  65  85 /  80 100  90  60  20
SILVER CITY             76  60  69  60  81 / 100 100  90  70  30
DEMING                  83  64  78  64  86 /  80  90  70  50  20
LORDSBURG               83  65  74  64  86 / 100 100  70  60  30
WEST EL PASO METRO      83  68  82  68  86 /  60  80  80  50  30
DELL CITY               86  65  82  64  87 /  80  70  80  60  40
FORT HANCOCK            87  67  84  67  88 /  50  70  80  40  30
LOMA LINDA              78  62  75  64  80 /  60  80  80  50  30
FABENS                  85  66  82  67  88 /  50  80  80  50  30
SANTA TERESA            82  66  81  67  85 /  60  90  80  40  30
WHITE SANDS HQ          80  65  78  66  84 /  70  90  90  60  30
JORNADA RANGE           81  62  78  61  84 /  70  90  90  60  30
HATCH                   79  64  76  63  83 /  80 100  90  50  20
COLUMBUS                82  65  80  66  86 /  60  90  70  50  20
OROGRANDE               80  66  77  66  86 /  70  90  90  70  30
MAYHILL                 68  54  66  55  73 /  90 100 100 100  50
MESCALERO               68  55  67  56  75 /  90 100 100 100  50
TIMBERON                68  52  66  54  73 / 100 100 100  90  40
WINSTON                 70  55  66  58  76 / 100 100 100  70  40
HILLSBORO               76  59  70  62  80 / 100 100  90  70  30
SPACEPORT               78  63  75  63  83 /  80 100  90  60  20
LAKE ROBERTS            74  55  69  58  82 / 100 100 100  70  40
HURLEY                  79  61  71  63  83 / 100 100  80  70  20
CLIFF                   77  54  71  54  83 / 100 100  80  70  40
MULE CREEK              76  51  69  53  82 / 100 100  90  70  30
FAYWOOD                 78  61  71  63  82 / 100 100  80  70  20
ANIMAS                  81  66  77  65  86 /  70 100  70  60  30
HACHITA                 83  62  78  62  87 /  70 100  70  60  20
ANTELOPE WELLS          82  62  80  61  85 /  70  90  60  50  30
CLOVERDALE              81  59  75  62  83 /  70 100  70  60  50

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH THROUGH THURSDAY EVENING FOR NMZ401>417.

TX...FLASH FLOOD WATCH THROUGH THURSDAY EVENING FOR TXZ418>424.

&&

14/99
Hazardous weather outlook, Sep 16, 5:45 PM MDT, 15 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
545 PM MDT TUE SEP 16 2014

NMZ401>417-TXZ418>424-171715-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
545 PM MDT TUE SEP 16 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.

.DAY ONE...TODAY AND TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT.

WIDESPREAD SHOWER AND THUNDERSTORM ACTIVITY WILL CONTINUE THROUGH
TONIGHT. HEAVY RAINS WILL FALL OVER SOME LOCATIONS WITH RAINFALL
AMOUNTS EXCEEDING 2 INCHES OVER A FEW AREAS. THUS FLASH FLOODING MAY
OCCUR.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

TROPICAL MOISTURE FROM HURRICANE ODILE WILL BRING WIDESPREAD SHOWER
AND THUNDERSTORM COVERAGE WEDNESDAY THROUGH THURSDAY WITH AREAS OF
HEAVY RAINFALL AND THE RISK OF FLOODING. ISOLATED LOCATIONS MAY
EXPERIENCE OVER 3 INCHES OF RAINFALL.

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS EXPECTED FRIDAY
THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY OBSERVED HAZARDOUS WEATHER OR FLOODING
TO THIS OFFICE AND LOCAL LAW ENFORCEMENT.

ROGASH

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 16, 6:39 PM MDTSpecial Weather StatementEPZLincoln31 min
Sep 16, 6:53 PM MDTAreal Flood AdvisoryEPZHidalgo112 min
Sep 16, 7:33 PM MDTFlash Flood WarningEPZHidalgo87 min
Sep 16, 11:26 PM MDTSpecial Weather StatementEPZGrant, Hidalgo, Luna64 min
Sep 17, 7:42 AM MDTAreal Flood AdvisoryEPZSierra108 min
Sep 17, 2:23 PM MDTAreal Flood AdvisoryEPZOtero112 min
Sep 17, 2:55 PM MDTSpecial Weather StatementEPZOtero65 min
Sep 17, 3:02 PM MDTAreal Flood AdvisoryEPZHidalgo118 min
Sep 17, 3:03 PM MDTFlood WatchEPZGrant, Hidalgo15 hr
Sep 17, 4:17 PM MDTAreal Flood AdvisoryEPZLuna118 min
Sep 17, 4:31 PM MDTFlash Flood WarningEPZOtero89 min
Sep 17, 4:37 PM MDTSpecial Weather StatementEPZDoña Ana53 min
Sep 17, 5:12 PM MDTSevere Thunderstorm WarningEPZDoña Ana, Luna42 min
Sep 17, 5:28 PM MDTSpecial Weather StatementEPZGrant, Luna47 min
Sep 17, 5:54 PM MDTSpecial Weather StatementEPZDoña Ana51 min

Nearby

Flash Flood Warnings in New Mexico, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.